advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Georgia, USA:

My daughter, who is 10, was diagnosed with Type 1 2 1/2 years ago. She recently had an elevated TSH level, and with further testing had elevated anti-thyroid hormones. We're watching her for signs of hypothyroidism until rechecking levels at next checkup, and while she is at times tired and cold, with a poor appetite, at other times she seems almost hyper. Could this be the dying sudden bursts of thyroid activity? Also, how will this affect her blood sugar readings? She has been having more wide swings the last month or so, could this be due to erratic thyroid activity? Does hypothyroidism increase the need for insulin?

Answer:

It is quite common to find anti-thyroid antibodies in diabetes with normal thyroid function and this state may persist for years. If your daughter's TSH is elevated already this suggests that she is likely to become hypothyroid and most endocrinologists would step in with treatment when the TSH had risen to a high level but before the T4 had fallen significantly - there's no point in waiting for the symptoms of hypothyroidism.

I have seen patients who have gone through a period of hyperthyroidism before becoming hypothyroid.

Hypothyroidism sometimes presents in diabetes as reducing insulin requirements in the face of good control and rising weight.

KJR

Original posting 28 Feb 1998
Posted to Thyroid

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.